In the case study below, I discuss the risks of tamsulosin and cataract surgery as well as other potential issues that should be investigated.
JS is a 68-year-old male who plans to undergo cataract surgery in 3 weeks. His other relevant past medical history includes bipolar disorder, Barrett’s esophagus, rheumatoid arthritis, and hypertension. You are sitting down with him to review his medication list and note the use of his tamsulosin with his impending cataract surgery.
- Omeprazole 20 mg daily
- Famotidine 20 mg HS
- Methotrexate 25 mg weekly
- Lisinopril 20 mg daily
- Piroxicam 10 mg BID
- Folic acid 1 mg daily
- Amlodipine 10 mg daily
- finasteride 5 mg daily
- Lithium 300 mg TID
- Tamsulosin 0.8 mg daily
So what’s the deal with tamsulosin and cataract surgery? Tamsulosin increases the risk for floppy iris syndrome. This complicates the procedure and can lead to complications following the procedure. Retinal detachment is obviously not a good outcome and the risk for this can increase if the patient has floppy iris syndrome during the procedure. Tamsulosin and other alpha-blockers increase the risk for this complication and it should be addressed with the ophthalmology specialist who is doing the operation PRIOR to the procedure. In my practice with a lot of geriatric patients, cataracts are relatively common as well as BPH. Pay attention to this and ensure that our patients can safely undergo cataract operations.
What else would I look at in this scenario? I’m not a huge fan of piroxicam. It can interact with lithium. In addition, it is also higher on the scale of all NSAIDs for GI risks and this patient already has a history of Barrett’s esophagus. Lisinopril can also interact with lithium so I’d definitely want to assess for any possible symptoms of lithium toxicity and/or see what the latest level was.
What else would you like to investigate and what other questions would you ask in this case of tamsulosin and cataract surgery?
- 30 medication mistakes PDF
- 18+ Page Drug Interaction PDF
- 10 Commandments of Polypharmacy Webinar based on my experiences in clinical practice